Georgia, 2016

Damaging Wind in Georgia, July 11, 2016

July 11, 2016 · NWS JAX · 1 event in 1 county or zone

84 but dry air noted in the mid levels. Both sea breezes developed, with a few strong to pulse severe storms in the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Deep layer ridge was across the area with elevated moisture content with PWAT vaules 1.84 but dry air noted in the mid levels. Both sea breezes developed, with a few strong to pulse severe storms in the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 11, 2:17 PM EST, 4 hours 51 minutes earlier.

Area forecast discussion, Jul 11, 2:17 PM EST, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
317 PM EDT MON JUL 11 2016

.NEAR TERM (Tonight-Tuesday night)...

This afternoon-Tonight...Deep layer ridge continues over the area. Light
but moist and unstable southwest flow is beginning to produce scattered
storms along the west coast seabreeze and west of the St Johns River across
Putnam and Marion counties. As both the west and east coast seabreezes
push inland later this afternoon...scattered storms will continue to
develop with strong storms possible. High-Res model continues to
indicate strong storms especially possible where seabreezes and
outflows merge...between U.S. Highway 301 and I-95. Storms will
gradually fade out in the evening...but there may be a few lingering
showers/storms that may propagate towards the coast before finally
dissipating.

Tuesday-Tuesday night...Deep layer ridge expected to be over the
northern peninsula. A similar convective day is expected...with low
end scattered convection possible over the eastern zones...with more
isolated activity anticipated northwest of Waycross and Alma where
less affects from sea breezes are expected. Highs continue above
normal in the mid and upper 90s and max heat indices perhaps just
shy of heat advisory criteria.

.SHORT TERM /Wed-Thu/...

Not much change to pattern as High Pressure ridge remains in place
but slowly weakens enough to allow for slight up tick in shower
and storm activity during the afternoon/evening hours. The high
pressure ridge will still hold max temps into the mid/upper 90s
inland and lower 90s with late sea breeze developing along the
coast each day and Heat Indices will continue around 105 degrees
and approach heat advisory criteria of 108F each afternoon. Sea
breezes meeting inland should allow for storm coverage of 20-40%
on Wed Afternoon and 30-50% Thu afternoon. Models still suggesting
some cooling of 500MB temps to -8/-9C should allow for scattered
strong storms and even isolated severe wet microburst potential
late in the day as sea breezes meet over inland areas.

.LONG TERM /Fri-Mon/...

Stagnant pattern remains in place but longer range models have a
slight shift in high pressure ridge in the lower levels towards
south georgia which will help with more easterly flow across the
Florida Peninsula which would offer a slight nudge downward in Max
Temps into the lower/middle 90s there, while mid/upper 90s will
continue across SE GA with heat indices around 105 degrees.
Overall expect near normal coverage of scattered showers/storms
during the afternoon/evening hours over inland areas as Atlc Coast
Sea Breeze pushes further inland each afternoon as the low level
steering flow slowly shifts from SWly to SEly through the period.
Still only moderate confidence in this pattern shift.

&&

.AVIATION...Scattered storms expected to continue to develop as
seabreezes move inland. Have VCTS at all Ne Fl terminals aft 20z.
Amendments may be needed for TS with MVFR vsby/cigs. No mention
of thunder at SSI but have VCSH there between 00Z-03Z. Otherwise
prevailing VFR expected with scattered showers/storms fading
in the eve.

&&

.MARINE...Southerly flow will prevail this week as surface high
pressure dominates east to southeast over the western Atlantic.
Southerly wind surges expected by late afternoon through the
evening hours up to or just below exercise caution levels.
Combined seas 2-4 ft expected...except briefly higher around 3-5 ft
during the surges.

Rip Currents: Generally low risk through Tuesday.

&&

.CLIMATE...
Through July 10th, Average Max Temp at Jacksonville is 95.9F,
which is the 2nd hottest start to July on record since 1871.
Behind only 1969 which had Avg Max Temp of 96.5F through 7-10.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  97  74  98 /  10  30  20  30
SSI  79  94  79  94 /  20  20  20  30
JAX  75  95  75  96 /  30  30  30  40
SGJ  77  92  77  93 /  20  20  20  30
GNV  72  95  73  97 /  20  30  30  50
OCF  73  95  73  96 /  30  40  30  50

&&

.JAX Watches/Warnings/Advisories...
FL...None.
GA...None.
AM...None.
&&

Peterson/Hess/Walker
Hazardous weather outlook, Jul 11, 2:24 AM EST, 16 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
324 AM EDT MON JUL 11 2016

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-120730-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
324 AM EDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

HEAT INDEX TEMPERATURES WILL RISE TO BETWEEN 102 AND 107 DEGREES
TODAY.

THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND THIS EVENING
AS THE ATLANTIC SEA BREEZE MOVES WEST OF THE ST JOHNS RIVER AND
OVER THE OKEFENOKEE SWAMP. STORMS MAY MOVE WEST INTO THE
HOMERVILLE AND LAKE CITY AREAS THIS EVENING. SOME STORMS MAY
BECOME STRONG WITH GUSTY WINDS AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

HEAT INDEX VALUES WILL RISE ABOVE 100 EACH AFTERNOON.

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE
EXPECTED EACH DAY. SOME STORMS MAY BECOME STRONG WITH GUSTY WINDS
AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

SANDRIK

In the hours before

Special weather statement, Jul 11, 5:38 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
638 PM EDT MON JUL 11 2016

GAZ150-163-112315-
CLINCH GA-WARE GA-
638 PM EDT MON JUL 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLINCH AND WEST CENTRAL
WARE COUNTIES UNTIL 715 PM EDT...

AT 638 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTHEAST OF HOMERVILLE...MOVING NORTHEAST AT 15 MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL CLINCH AND
WEST CENTRAL WARE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3114 8253 3102 8241 3090 8242 3080 8266
      3090 8277
TIME...MOT...LOC 2238Z 228DEG 13KT 3088 8264

AK
Special weather statement, Jul 11, 5:48 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
648 PM EDT MON JUL 11 2016

FLZ020-022-023-112330-
BAKER FL-COLUMBIA FL-HAMILTON FL-
648 PM EDT MON JUL 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COLUMBIA...NORTHWESTERN
BAKER AND SOUTHEASTERN HAMILTON COUNTIES UNTIL 730 PM EDT...

AT 648 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SUWANNEE VALLEY...OR NEAR WHITE SPRINGS...MOVING NORTH AT 5 MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS UP TO 45 MPH CAN
BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
WHITE SPRINGS AND BELMONT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3060 8272 3057 8234 3027 8257 3032 8277
TIME...MOT...LOC 2248Z 198DEG 6KT 3036 8266

AK
Special weather statement, Jul 11, 6:09 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
709 PM EDT MON JUL 11 2016

FLZ024-112345-
INLAND NASSAU FL-
709 PM EDT MON JUL 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NASSAU COUNTY UNTIL
745 PM EDT...

AT 708 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ST. GEORGE...OR 7 MILES SOUTHWEST OF HILLIARD...MOVING NORTH AT
10 MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
HILLIARD...CALLAHAN...KINGS FERRY AND NASSAU VILLAGE-RATLIFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3051 8182 3052 8202 3058 8201 3061 8202
      3075 8203 3077 8201 3079 8202 3079 8200
      3078 8197 3080 8196 3082 8196 3082 8189
      3080 8188 3079 8187 3079 8181 3078 8179
TIME...MOT...LOC 2308Z 181DEG 11KT 3059 8197

AK
Special weather statement, Jul 11, 6:28 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
728 PM EDT MON JUL 11 2016

FLZ024-GAZ165-166-120015-
INLAND NASSAU FL-INLAND CAMDEN GA-COASTAL CAMDEN GA-
728 PM EDT MON JUL 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NASSAU AND
SOUTHWESTERN CAMDEN COUNTIES UNTIL 815 PM EDT...

AT 728 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HILLIARD...MOVING NORTH AT 10 MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
KINGSLAND...HILLIARD AND KINGS FERRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3073 8165 3074 8166 3070 8168 3068 8167
      3058 8171 3061 8196 3082 8196 3083 8194
      3082 8193 3082 8190 3090 8189 3089 8158
TIME...MOT...LOC 2328Z 183DEG 11KT 3066 8182

AK
Special weather statement, Jul 11, 6:30 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
730 PM EDT MON JUL 11 2016

GAZ150-164-120000-
CHARLTON GA-WARE GA-
730 PM EDT MON JUL 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WARE AND CENTRAL
CHARLTON COUNTIES UNTIL 800 PM EDT...

AT 730 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHEAST OF STEPHEN FOSTER STATE PARK...MOVING NORTHEAST AT 20
MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN WARE
AND CENTRAL CHARLTON COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3072 8237 3089 8206 3074 8204 3073 8205
      3071 8204 3067 8205 3061 8203 3058 8233
TIME...MOT...LOC 2330Z 231DEG 16KT 3066 8223

AK
Special weather statement, Jul 11, 6:51 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
751 PM EDT MON JUL 11 2016

FLZ024-124-GAZ164>166-120030-
COASTAL NASSAU FL-INLAND NASSAU FL-INLAND CAMDEN GA-CHARLTON GA-
COASTAL CAMDEN GA-
751 PM EDT MON JUL 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NASSAU...CAMDEN AND
NORTHEASTERN CHARLTON COUNTIES UNTIL 830 PM EDT...

AT 750 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR FOLKSTON TO NEAR ST. MARYS. MOVEMENT WAS
NORTHEAST AT 15 MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSE BUILDING.
UNPLUG ELECTRONIC DEVICES AND APPLIANCES AS THEY ARE SUSCEPTIBLE TO
POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING STRIKES.

LOCATIONS IMPACTED INCLUDE...
ST. MARYS...KINGSLAND...FOLKSTON...WOODBINE...KINGS BAY BASE...
YULEE...HOMELAND...KINGS FERRY...COLESBURG...TARBORO...
CUMBERLAND ISLAND AND HARRIETTS BLUFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3092 8140 3066 8156 3076 8211 3106 8192
      3098 8143 3097 8143 3097 8139
TIME...MOT...LOC 2350Z 245DEG 13KT 3081 8204 3075 8155

AK

The radar

The Jacksonville radar (KJAX), 31 km away, was scanning. The volume nearest the first event began at 00:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Camden

When
July 11, 7:08 PM EST
Where
Camden County, 2.25 mi SE of Scotchville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.750, -81.590

Numerous trees and power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648098.